• Previous Article
    Homogenization for nonlocal problems with smooth kernels
  • DCDS Home
  • This Issue
  • Next Article
    Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families
June  2021, 41(6): 2739-2776. doi: 10.3934/dcds.2020384

Forward untangling and applications to the uniqueness problem for the continuity equation

1. 

S.I.S.S.A., via Bonomea 265, 34136 Trieste, Italy

2. 

Departement Mathematik und Informatik, Universität Basel, Spiegelgasse 1, CH-4051, Basel, Switzerland

* Corresponding author

Received  May 2020 Published  June 2021 Early access  November 2020

Fund Project: The work of the second author was supported by ERC Starting Grant 676675 (FLIRT)

We introduce the notion of forward untangled Lagrangian representation of a measure-divergence vector-measure $ \rho(1, {\mathit{\boldsymbol{b}}}) $, where $ \rho \in \mathcal{M}^+( \mathbb{R}^{d+1}) $ and $ {\mathit{\boldsymbol{b}}} \colon \mathbb{R}^{d+1} \to \mathbb{R}^d $ is a $ \rho $-integrable vector field with $ {\rm{div}}_{t,x}(\rho(1, {\mathit{\boldsymbol{b}}})) = \mu \in \mathcal M( \mathbb{R} \times \mathbb{R}^d) $: forward untangling formalizes the notion of forward uniqueness in the language of Lagrangian representations. We identify local conditions for a Lagrangian representation to be forward untangled, and we show how to derive global forward untangling from such local assumptions. We then show how to reduce the PDE $ {\rm{div}}_{t,x}(\rho(1, {\mathit{\boldsymbol{b}}})) = \mu $ on a partition of $ \mathbb{R}^+ \times \mathbb{R}^d $ obtained concatenating the curves seen by the Lagrangian representation. As an application, we recover known well posedeness results for the flow of monotone vector fields and for the associated continuity equation.

Citation: Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete and Continuous Dynamical Systems, 2021, 41 (6) : 2739-2776. doi: 10.3934/dcds.2020384
References:
[1]

G. AlbertiS. Bianchini and G. Crippa, Structure of level sets and Sard-type properties of Lipschitz maps, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 12 (2013), 863-902. 

[2]

G. AlbertiS. Bianchini and G. Crippa, A uniqueness result for the continuity equation in two dimensions, J. Eur. Math. Soc. (JEMS), 16 (2014), 201-234.  doi: 10.4171/JEMS/431.

[3]

L. Ambrosio, Transport equation and Cauchy problem for ${\rm{BV}}$ vector fields, Inventiones Mathematicae, 158 (2004), 227-260.  doi: 10.1007/s00222-004-0367-2.

[4]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2000.

[5]

S. Bianchini and P. Bonicatto, Failure of the chain rule in the non steady two-dimensional setting, Current Research in Nonlinear Analysis: In Honor of Haim Brezis and Louis Nirenberg, 33-60, Springer Optim. Appl., 135, Springer, Cham, 2018.

[6]

S. Bianchini and P. Bonicatto, A uniqueness result for the decomposition of vector fields in $\Bbb R^d$, Invent. Math., 220 (2020), 255-393.  doi: 10.1007/s00222-019-00928-8.

[7]

S. Bianchini and M. Gloyer, An estimate on the flow generated by monotone operators, Comm. Partial Differential Equations, 36 (2011), 777-796.  doi: 10.1080/03605302.2010.534224.

[8]

S. Bianchini and A. Stavitskiy, Forward untangling in metric measure spaces and applications.,

[9]

P. Bonicatto, Untangling of Trajectories for non-Smooth Vector Fields and Bressan's Compactness Conjecture, PhD thesis, SISSA, 2017.

[10]

F. Bouchut and G. Crippa, Lagrangian flows for vector fields with gradient given by a singular integral, J. Hyperbolic Differ. Equ., 10 (2013), 235-282.  doi: 10.1142/S0219891613500100.

[11]

G. Crippa, C. Nobili, C. Seis and S. Spirito, Eulerian and Lagrangian solutions to the continuity and Euler equations with $L^1$ vorticity, SIAM J. Math. Anal., 49 (2017), 3973-3998 doi: 10.1137/17M1130988.

[12]

H. G. Kellerer, Duality theorems for marginal problems, Z. Wahrsch. Verw. Gebiete, 67 (1984), 399-432.  doi: 10.1007/BF00532047.

[13]

H. Royden and P. Fitzpatrick, Real Analysis, Prentice Hall, 2010, https://books.google.it/books?id=0Y5fAAAACAAJ.

[14]

S. K. Smirnov, Decomposition of solenoidal vector charges into elementary solenoids and the structure of normal one-dimensional currents, St. Petersburg Math. J., 5 (1994), 841-867. 

[15]

S. M. Srivastava, A Course on Borel Sets, Graduate Texts in Mathematics, Springer, 1998, https://books.google.it/books?id=FhYGYJtMwcUC. doi: 10.1007/978-3-642-85473-6.

show all references

References:
[1]

G. AlbertiS. Bianchini and G. Crippa, Structure of level sets and Sard-type properties of Lipschitz maps, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 12 (2013), 863-902. 

[2]

G. AlbertiS. Bianchini and G. Crippa, A uniqueness result for the continuity equation in two dimensions, J. Eur. Math. Soc. (JEMS), 16 (2014), 201-234.  doi: 10.4171/JEMS/431.

[3]

L. Ambrosio, Transport equation and Cauchy problem for ${\rm{BV}}$ vector fields, Inventiones Mathematicae, 158 (2004), 227-260.  doi: 10.1007/s00222-004-0367-2.

[4]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2000.

[5]

S. Bianchini and P. Bonicatto, Failure of the chain rule in the non steady two-dimensional setting, Current Research in Nonlinear Analysis: In Honor of Haim Brezis and Louis Nirenberg, 33-60, Springer Optim. Appl., 135, Springer, Cham, 2018.

[6]

S. Bianchini and P. Bonicatto, A uniqueness result for the decomposition of vector fields in $\Bbb R^d$, Invent. Math., 220 (2020), 255-393.  doi: 10.1007/s00222-019-00928-8.

[7]

S. Bianchini and M. Gloyer, An estimate on the flow generated by monotone operators, Comm. Partial Differential Equations, 36 (2011), 777-796.  doi: 10.1080/03605302.2010.534224.

[8]

S. Bianchini and A. Stavitskiy, Forward untangling in metric measure spaces and applications.,

[9]

P. Bonicatto, Untangling of Trajectories for non-Smooth Vector Fields and Bressan's Compactness Conjecture, PhD thesis, SISSA, 2017.

[10]

F. Bouchut and G. Crippa, Lagrangian flows for vector fields with gradient given by a singular integral, J. Hyperbolic Differ. Equ., 10 (2013), 235-282.  doi: 10.1142/S0219891613500100.

[11]

G. Crippa, C. Nobili, C. Seis and S. Spirito, Eulerian and Lagrangian solutions to the continuity and Euler equations with $L^1$ vorticity, SIAM J. Math. Anal., 49 (2017), 3973-3998 doi: 10.1137/17M1130988.

[12]

H. G. Kellerer, Duality theorems for marginal problems, Z. Wahrsch. Verw. Gebiete, 67 (1984), 399-432.  doi: 10.1007/BF00532047.

[13]

H. Royden and P. Fitzpatrick, Real Analysis, Prentice Hall, 2010, https://books.google.it/books?id=0Y5fAAAACAAJ.

[14]

S. K. Smirnov, Decomposition of solenoidal vector charges into elementary solenoids and the structure of normal one-dimensional currents, St. Petersburg Math. J., 5 (1994), 841-867. 

[15]

S. M. Srivastava, A Course on Borel Sets, Graduate Texts in Mathematics, Springer, 1998, https://books.google.it/books?id=FhYGYJtMwcUC. doi: 10.1007/978-3-642-85473-6.

Figure 1.  Two curves $ \gamma,\gamma' $ with $ (\gamma, \gamma') \in NF $ and visual depiction of the exchanging map $ \tilde{\gamma}_{\gamma'} $
Figure 2.  Concatenated families of trajectories and an example of set $ F^t_x $
[1]

Guillaume Ferriere. The focusing logarithmic Schrödinger equation: Analysis of breathers and nonlinear superposition. Discrete and Continuous Dynamical Systems, 2020, 40 (11) : 6247-6274. doi: 10.3934/dcds.2020277

[2]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic and Related Models, 2021, 14 (1) : 89-113. doi: 10.3934/krm.2020050

[3]

Proscovia Namayanja. Chaotic dynamics in a transport equation on a network. Discrete and Continuous Dynamical Systems - B, 2018, 23 (8) : 3415-3426. doi: 10.3934/dcdsb.2018283

[4]

Ioana Ciotir, Nicolas Forcadel, Wilfredo Salazar. Homogenization of a stochastic viscous transport equation. Evolution Equations and Control Theory, 2021, 10 (2) : 353-364. doi: 10.3934/eect.2020070

[5]

Björn Gebhard. Periodic solutions for the N-vortex problem via a superposition principle. Discrete and Continuous Dynamical Systems, 2018, 38 (11) : 5443-5460. doi: 10.3934/dcds.2018240

[6]

Yueling Li, Yingchao Xie, Xicheng Zhang. Large deviation principle for stochastic heat equation with memory. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5221-5237. doi: 10.3934/dcds.2015.35.5221

[7]

Ankik Kumar Giri. On the uniqueness for coagulation and multiple fragmentation equation. Kinetic and Related Models, 2013, 6 (3) : 589-599. doi: 10.3934/krm.2013.6.589

[8]

Carmen Cortázar, Marta García-Huidobro, Pilar Herreros, Satoshi Tanaka. On the uniqueness of solutions of a semilinear equation in an annulus. Communications on Pure and Applied Analysis, 2021, 20 (4) : 1479-1496. doi: 10.3934/cpaa.2021029

[9]

Nassif Ghoussoub. A variational principle for nonlinear transport equations. Communications on Pure and Applied Analysis, 2005, 4 (4) : 735-742. doi: 10.3934/cpaa.2005.4.735

[10]

Wolfgang Wagner. Some properties of the kinetic equation for electron transport in semiconductors. Kinetic and Related Models, 2013, 6 (4) : 955-967. doi: 10.3934/krm.2013.6.955

[11]

Jorge Clarke, Christian Olivera, Ciprian Tudor. The transport equation and zero quadratic variation processes. Discrete and Continuous Dynamical Systems - B, 2016, 21 (9) : 2991-3002. doi: 10.3934/dcdsb.2016083

[12]

Alexander Bobylev, Raffaele Esposito. Transport coefficients in the $2$-dimensional Boltzmann equation. Kinetic and Related Models, 2013, 6 (4) : 789-800. doi: 10.3934/krm.2013.6.789

[13]

Anne-Sophie de Suzzoni. Continuity of the flow of the Benjamin-Bona-Mahony equation on probability measures. Discrete and Continuous Dynamical Systems, 2015, 35 (7) : 2905-2920. doi: 10.3934/dcds.2015.35.2905

[14]

Samia Challal, Abdeslem Lyaghfouri. Hölder continuity of solutions to the $A$-Laplace equation involving measures. Communications on Pure and Applied Analysis, 2009, 8 (5) : 1577-1583. doi: 10.3934/cpaa.2009.8.1577

[15]

Nguyen Huy Tuan, Donal O'Regan, Tran Bao Ngoc. Continuity with respect to fractional order of the time fractional diffusion-wave equation. Evolution Equations and Control Theory, 2020, 9 (3) : 773-793. doi: 10.3934/eect.2020033

[16]

Nikolay A. Gusev. On the one-dimensional continuity equation with a nearly incompressible vector field. Communications on Pure and Applied Analysis, 2019, 18 (2) : 559-568. doi: 10.3934/cpaa.2019028

[17]

Lele Du, Minbo Yang. Uniqueness and nondegeneracy of solutions for a critical nonlocal equation. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 5847-5866. doi: 10.3934/dcds.2019219

[18]

Andrea L. Bertozzi, Dejan Slepcev. Existence and uniqueness of solutions to an aggregation equation with degenerate diffusion. Communications on Pure and Applied Analysis, 2010, 9 (6) : 1617-1637. doi: 10.3934/cpaa.2010.9.1617

[19]

Jann-Long Chern, Yong-Li Tang, Chuan-Jen Chyan, Yi-Jung Chen. On the uniqueness of singular solutions for a Hardy-Sobolev equation. Conference Publications, 2013, 2013 (special) : 123-128. doi: 10.3934/proc.2013.2013.123

[20]

Carmen Cortázar, Marta García-Huidobro, Pilar Herreros. On the uniqueness of bound state solutions of a semilinear equation with weights. Discrete and Continuous Dynamical Systems, 2019, 39 (11) : 6761-6784. doi: 10.3934/dcds.2019294

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (140)
  • HTML views (179)
  • Cited by (0)

Other articles
by authors

[Back to Top]